Arthritis Drug Enbrel Linked to Serious Side-effectsOct 17, 2000 | ArthritisSupport.com Enbrel, (etanercept) used by more than 70,000 rheumatoid arthritis patients in the United States, may be responsible for serious blood reactions and stimulate nervous system disorders. Reports of ten occurrences, half of which were fatal, have led the drug’s manufacturer, Immunex Corp., to issue a cautionary statement about Enbrel’s use.
The company warned that a few patients using Enbrel have been diagnosed with neurological and hematological disorders. In a letter to healthcare professionals, the company said, “Rare cases of central nervous system disorders such as multiple sclerosis, myelitis and optic neuritis have been reported in patients with rheumatoid arthritis who have received Enbrel therapy.” Furthermore, the letter noted some “rare reports of pancytopenia, including aplastic anemia.” Both are significant hematological events.
However, the Food and Drug Administration was quick to point out that there is no proof that Enbrel actually causes or worsens symptoms of demylelinating, or nervous system, diseases such as Multiple Sclerosis, (MS) nor does it cause dangerous anemia.
Specifically, the reports note 11 cases of nervous system disorders and 10 cases of blood-cell shortages that significantly increases the risk of fatal infections. These problems are rare in comparison to the number of people who are safely using Enbrel for the effective treatment of rheumatoid arthritis pain, and to slow the progression of this joint disease.
In a public statement the company commented that: “In the majority of these cases, there was a close temporal relationship between the start of treatment with etanercept (Enbrel) and the occurrence of hematological disorders (range two weeks to five months). Since the clinical experience with etanercept is still limited as this product has only recently been marketed, onset after this period cannot be ruled out.”
In Europe, where the drug has been available since February 2000, the European Medicines Evaluation Agency also urged doctors to exercise caution when prescribing the medication. They stressed the need to inform patients about the possible signs and symptoms of blood disorders and infections. The drug company’s representative in the U.K., also noted that “Other medications can induce this type of complication.”
However, the statement advised that if patients “develop signs and symptoms suggestive of blood dyscrasias or infection (e.g. persistent fever, bruising, bleeding, pallor,) while on Enbrel, they should seek immediate medical attention.”